Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 296, NWS Jackson, MS

May 5, 2003Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2003, 4:41 PM CDT for Grenada County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 4:41 PM CDT (21:41 UTC)
Expired
May 5, 2003, 5:20 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Grenada County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS54 KJAN 052141
SVRJAN
MSC043-052220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 520 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF HOLCOMB...OR ABOUT 15 MILES
  NORTH OF GREENWOOD...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HOLCOMB AT 445 PM CDT
  BE NEAR GRENADA AT 455 PM CDT
  BE NEAR GRENADA LAKE AT 500 PM CDT
  BE NEAR GORE SPRINGS AT 505 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS FROM 70 TO 80 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3383 9013 3368 9014 3371 8952 3388 8951

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 05 2003

MAIN FOCUS WILL CONTINUE TO REVOLVE AROUND THE CURRENT CONVECTION
AND ITS DEVELOPMENT THROUGH THIS EVENING.

18Z AREA SOUNDINGS CONTINUE TO INDICATE A VERY UNSTABLE AND SHEARED
ATMOSPHERE ACROSS THE NORTHERN FA. HOWEVER...LOCATIONS ALONG AND
SOUTH OF I-20 ARE SUBSTANTIALLY CAPPED. ONLY FEATURE TO RELEASE THIS
CAP WILL BE THE S/W AND ASSOCIATED SPEED MAX COMING OUT OF NE TX.
THIS FEATURE IS FORECAST TO ONLY EFFECT THE N PORTIONS OF THE FA.
WITH SUCH FAVORABLE PARAMETERS FOR SUPERCELLS AND TORNADOES...THE
BEST CHANCES FOR DEVELOPMENT WILL EXIST NORTH OF A LINE FROM
MOREHOUSE PARISH TO GREENVILLE AND ALONG THE HIGHWAY 82 CORRIDOR.

CONCERNING THE FLOODING POTENTIAL. WILL LEAVE THE FLOOD WATCH AS IS
FOR TONIGHT...AS HEAVY RAINS FROM MORNING STORMS HAVE LAID THE
FOUNDATION FOR FLASH FLOODING WHEN MORE STORMS DEVELOP THIS EVENING.
THE UPPER LEVEL WIND FLOW SUPPORTS TRAINING OF STORMS AND I AM
EXPECTING AROUND 2 INCHES OF RAIN...WITH ISOLATED EXCESSIVE AMOUNTS
GREATER THAN 5 INCHES POSSIBLE.

FOR TUE...ANOTHER S/W WILL MOVE OUT OF THE SW FLOW AND EFFECT AREAS
TO MY NORTH. WITH THE PRESENCE OF SFC BOUNDARIES LEFT OVER FROM THIS
EVENINGS CONVECTION AND THE APPROACH OF THE S/W WILL CONTINUE SCT
POPS ALONG THE N ZONES...ISOLATED CENTRAL. WILL KEEP THIS RAIN
CHANCE ORIENTATION THROUGH WED AS LINGERING BOUNDARIES MAY EXIST
OVER THE NORTHERN FA.

WILL MENTION DRY CONDITIONS...AREA WIDE...FOR THU AS FOCUSING
FEATURES LIFT NORTH. FOR FRI...GFS INDICATES A WEAK SFC BOUNDARY
MOVING ACROSS THE NORTHERN PORTIONS OF THE FA...WILL MENTION SCT
POPS.

FOR SAT-MON...UPPER RIDGE MOVES INTO THE REGION AND SHOULD SUPPRESS
CONVECTION...WILL CONTINUE THE DRY FORECAST FOR THOSE PERIODS. WITH

WITH SUCH A WARM AIRMASS JUST TO THE SOUTH OF THE CONVECTION...AND
NOTHING TO PUSH IT OUT OF THE REGION THROUGH THE 7 DAY
FORECAST...EXPECT TEMPS IN THE MID TO UPPER 80S ACROSS THE FA. BY
THE WEEKEND...I WOULD NOT BE SURPRISED TO SEE A FEW 90S.

JAN 74/88/73/89/73 32220
MEI 73/88/72/89/72 22220

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

36
Hazardous weather outlook, May 5, 4:35 PM CDT, 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY
ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH
TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH
OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY
82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE
PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH
MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A
FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH
RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO
THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN
THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS
OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED
TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING
THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD
DEVELOPMENT DURING THE EVENING HOURS.

THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY
WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG.

RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS
OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO
PARCHMAN LINE.	AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE
NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY
TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF
STREAMS...CREEKS...AND POOR DRAINING AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO
RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS
AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY
BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT
THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT
ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE
ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO
PRODUCE THE RISK OF SEVERE WEATHER.

THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY
WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME
SEVERE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82
ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER
LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING
THE CHANCE FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH
TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 3:07 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    2 N CLEVELAND             MS   WIND DAMAGE
05/05/03   BOLIVAR                        A FEW TREES DOWN AND A
                                          COUPLE OF STORAGE
                                          BUILDINGS DESTROYED.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 3:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BENOIT                    MS   1.00 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 3:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    3 W GRENADA               MS   0.75 INCH HAIL
05/05/03   GRENADA                        MILE 200 ON I-55.
                                          REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, May 5, 4:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CLEVELAND                 MS   1.00 INCH HAIL
05/05/03   BOLIVAR                        NORTHERN PART OF CITY.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.

0407 PM    CLEVELAND                 MS   WIND DAMAGE
05/05/03   BOLIVAR                        POWERLINES DOWN. REPORTED
                                          BY BOLIVAR COUNTY EMA.
Local storm report, May 5, 4:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    GREENWOOD                 MS   0.75 INCH HAIL
05/05/03   LEFLORE                        REPORTED BY MISS STATE
                                          STORM CHASERS.

0421 PM    1 E GREENWOOD             MS   0.88 INCH HAIL
05/05/03   LEFLORE                        REPORTED BY MISS STATE
                                          STORM CHASERS.
Local storm report, May 5, 4:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    GREENWOOD                 MS   1.00 INCH HAIL
05/05/03   LEFLORE                        REPORTED BY LEFLORE
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:29 AM CDTSevere Thunderstorm WarningJANLowndes31 min
May 5, 9:14 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower31 min
May 5, 9:24 AM CDTSevere Thunderstorm WarningJANWashington46 min
May 5, 9:39 AM CDTSevere Thunderstorm WarningJANGrenada46 min
May 5, 9:45 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower45 min
May 5, 10:32 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery, Webster43 min
May 5, 11:08 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha47 min
May 5, 11:13 AM CDTSevere Thunderstorm WarningJANWebster32 min
May 5, 11:25 AM CDTSevere Thunderstorm WarningJANWebster20 min
May 5, 1:59 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower61 min
May 5, 3:22 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningJANGrenada18 min
May 5, 3:46 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes44 min
May 5, 4:01 PM CDTSevere Thunderstorm WarningJANLeflore39 min
May 5, 4:04 PM CDTSevere Thunderstorm WarningJANGrenada16 min
May 5, 4:04 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery51 min
May 5, 4:35 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster25 min
May 5, 4:44 PM CDTSevere Thunderstorm WarningJANBolivar26 min
May 5, 4:48 PM CDTTornado WarningJANBolivar22 min
May 5, 4:55 PM CDTSevere Thunderstorm WarningJANLeflore30 min
May 5, 5:01 PM CDTSevere Thunderstorm WarningJANWebster19 min
May 5, 5:11 PM CDTFlash Flood WarningJANGrenada59 min
May 5, 5:20 PM CDTSevere Thunderstorm WarningJANBolivar30 min
May 5, 5:23 PM CDTSevere Thunderstorm WarningJANGrenada27 min
May 5, 5:25 PM CDTSevere Thunderstorm WarningJANClay30 min
May 5, 5:26 PM CDTSevere Thunderstorm WarningJANGrenada24 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningJANBolivar46 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningJANBolivar44 min
May 5, 6:20 PM CDTSevere Thunderstorm WarningJANLowndes25 min
May 5, 6:54 PM CDTSevere Thunderstorm WarningJANSunflower46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.